California, 2012Winter Weather in California, November 29 to 30, 2012
November 29 to 30, 2012 · NWS REV · 2 events in 2 counties and zones
Low pressure remained over the northeast Pacific from November 29th through December 2nd, bringing high elevation snowfall and heavy lower elevation rainfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure remained over the northeast Pacific from November 29th through December 2nd, bringing high elevation snowfall and heavy lower elevation rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 29, 2:46 PM PST, 7 hours 14 minutes earlier.
Area forecast discussion, Nov 29, 2:46 PM PST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
246 PM PST THU NOV 29 2012
.SHORT TERM...
AN AREA OF LOW PRESSURE ANCHORED OFF THE GULF OF ALASKA WILL BRING A
SERIES OF WET STORMS TO THE SIERRA AND WESTERN NEVADA THROUGH
THE WEEKEND. A DEEP PLUME OF SUBTROPICAL MOISTURE OFF THE WEST COAST
COMBINED WITH THE STORMS WILL RESULT IN ABUNDANT PRECIPITATION
ACROSS NORTHERN CALIFORNIA AND WESTERN NEVADA. FOR MORE INFORMATION
PLEASE VIEW OUR YOUTUBE BRIEFING, AT WEATHER.GOV/RENO.
IMPACTS THROUGH THE WEEKEND INCLUDE:
*PERIODS OF STRONG GUSTY WINDS
*HIGH ELEVATION SNOW AND VALLEY RAIN
*INCREASED POTENTIAL FOR RISES IN AREA STREAMS AND FLOODING.
THIS AFTERNOON AND TONIGHT...A STRONG JET MOVES ACROSS NORTHERN
CALIFORNIA AND WESTERN NEVADA INCREASING WINDS IN THE REGION THROUGH
EARLY FRIDAY MORNING. WITH 700MB FLOW BETWEEN 60-70KTS, VALLEY WINDS
ALONG THE HIGHWAY 395 CORRIDOR ARE EXPECTED TO REACH GUSTS OF 70
MPH, WHILE WIND PRONE LOCATIONS WILL EXPERIENCE GUSTS EXCEEDING 80
MPH. GUSTY WINDS IN THE BASIN AND RANGE WILL RESULT IN BLOWING DUST
THIS AFTERNOON AND EVENING AS WELL AS TOMORROW AFTERNOON. PEAK WIND
GUSTS ARE EXPECTED EARLY FRIDAY MORNING, AHEAD OF THE BULK OF THE
PRECIPITATION. AS THE SYSTEM BEGINS TO MOVE INTO THE SIERRA AND
WESTERN NEVADA, PRECIPITATION WILL INTENSIFY WHICH COULD HELP TO
DAMPEN WIND SPEEDS BY FRIDAY MIDDAY. ALTHOUGH THE STRENGTH OF THE
700MB WINDS COMBINED WITH THE STRONG JET ALOFT, WINDS COULD STAY
GUSTY ALONG WITH RAIN SHOWERS.
PRECIPITATION THROUGH FRIDAY MORNING...WINTER WEATHER ADVISORIES ARE
IN EFFECT FOR THE TAHOE BASIN AND MONO COUNTY FOR ELEVATIONS ABOVE
7000 FEET. ELEVATIONS ABOVE 8000 FEET COULD SEE 2 TO 3 FEET OF WET
SNOW THROUGH THE WEEKEND. FOR THE LAKE TAHOE BASIN, SNOW AMOUNTS
GENERALLY 8-16" BETWEEN 7000-8000 FEET ARE EXPECTED. WHILE FURTHER
SOUTH INTO MONO COUNTY, 6-12" OF SNOW IS EXPECTED ABOVE 7500 FEET,
MAINLY WEST OF HIGHWAY 395 INCLUDING MAMMOTH LAKES. THE BULK OF THE
PRECIPITATION WILL MOVE INTO THE NORTHERN SIERRA AND SPREAD INTO THE
TAHOE BASIN TONIGHT THROUGH FRIDAY AFTERNOON. FOR MORE DETAILS ON
RAINFALL AMOUNTS AND FLOODING POTENTIAL, PLEASE SEE THE HYDROLOGY
SECTION BELOW. PRECIPITATION WILL BECOME LIGHTER BY FRIDAY NIGHT
INTO SATURDAY WITH MAINLY UPSLOPE FLOW BRINGING LIGHT RAIN/SNOW TO
THE SIERRA BEFORE THE NEXT STORM MOVES INTO THE REGION SATURDAY
NIGHT.
BY SATURDAY AND SUNDAY, THE STRONGEST STORM WILL IMPACT THE SIERRA
AND WESTERN NEVADA WITH HIGH CONFIDENCE FOR HEAVY RAINS AND HIGH
SNOW LEVELS. STRONG WINDS, LIFT AND ABUNDANT MOISTURE WILL MOVE INTO
THE REGION BY 06Z SUNDAY AND BRING HEAVY RAIN TO THE REGION. SNOW
LEVELS WILL RISE ABOVE 8000 FEET BY SATURDAY EVENING AND CONTINUE TO
RISE TO AROUND 10000 FEET BY SUNDAY MORNING. THE HEAVIEST
PRECIPITATION IS EXPECTED ALONG AND NORTH OF HIGHWAY 50 AND SOUTH
INTO MONO COUNTY.
WINDS WILL REMAIN GUSTY WITH STRONG SURFACE PRESSURE GRADIENTS AND
IMPRESSIVE 700MB FLOW BETWEEN 65-75 KTS. WITH STRONG 700 MB FLOW
ALOFT AND LITTLE CHANGE IN THE OVERALL PATTERN, HIGH WINDS ARE
LIKELY THROUGH THE ENTIRE WEEKEND. MODELS ARE HINTING AT ANOTHER
POTENTIAL DOWNSLOPE WIND EVENT SATURDAY NIGHT INTO EARLY SUNDAY
MORNING WHICH COULD RESULT IN WIDESPREAD WIND GUSTS UP TO 60 MPH AND
WIND GUSTS ALONG THE SIERRA CREST AROUND 150 MPH.
AS THE COLD FRONT PASSES THROUGH THE REGION SUNDAY, SNOW LEVELS WILL
DROP SIGNIFICANTLY TO NEAR 6000 FEET BY THE AFTERNOON. THE MAJORITY
OF THE PRECIPITATION WILL HAVE EXITED THE REGION BEFORE THE DROP IN
SNOW LEVELS, BUT A TERRAIN ABOVE 7000 FEET MAY RECEIVE SIGNIFICANT
SNOW AMOUNTS FOR A BRIEF 6 HOUR WINDOW IN THE AFTERNOON. ACCUMULATIONS
ARE NOT EXPECTED IN LOWER ELEVATIONS, SO NO WINTER PRODUCTS ARE
ANTICIPATED. FOR INFORMATION ON HOW TO REPORT SIGNIFICANT WEATHER,
PLEASE SEE THE NWS RENO FACEBOOK OR TWITTER WEBPAGES. LINDAMAN
.LONG TERM...MONDAY THROUGH THURSDAY...
ON MONDAY, A FLAT UPPER RIDGE WILL BUILD OVERHEAD AND CUT OFF THE
DEEP MOISTURE FEED. BY TUESDAY, THE 12Z GFS AND ECMWF NOW AGREE ON
BRINGING IN ANOTHER SLUG OF 1 TO 1.3" PWATS TO THE SACRAMENTO VALLEY
(WITH UP TO 0.75" IN RENO) AS THE GULF OF ALASKA TROUGH CONTINUES TO
KEEP SUBTROPICAL MOISTURE WITHIN STRIKING DISTANCE CARE OF ZONAL
FLOW ACROSS THE PACIFIC. AS THE MOISTURE FEED IS AGAIN SUBTROPICAL
IN NATURE, SNOW LEVELS LOOK TO BE HIGH/VERY HIGH (8000-9000 FEET).
HOWEVER, ONE CRUCIAL DIFFERENCE FROM THE STORM THROUGH THIS WEEKEND
WILL BE THE STRENGTH OF THE UPPER DISTURBANCE. WHILE THE STORMS OVER
THE NEXT FEW DAYS WILL HAVE JET CORES OF 120+ KTS, THE SYSTEM FOR
TUESDAY/WEDNESDAY WILL ONLY SPORT JET LEVEL WINDS OF PERHAPS 80-90
KTS. THIS WILL MEAN MUCH WEAKER LIFT FOR ENHANCING THE PRECIPITATION
IN THE MOISTURE TAP. STILL, WITH THE DEEP MOISTURE FEED AND DECENT
UPSLOPE FLOW INTO THE SIERRA, MODELS DEPICT UP TO A COUPLE INCHES
OF PRECIPITATION NEAR THE NORTHERN SIERRA CREST WITH A MODEST
SPILLOVER INTO WESTERN NEVADA. IF MODELS CONTINUE TO SHOW THIS,
POP MAY NEED TO BE UPPED SUBSTANTIALLY IN THE SIERRA AND EVEN FOR
WESTERN NEVADA TUESDAY INTO WEDNESDAY. SNYDER
&&
.AVIATION...
WINDS ARE ALREADY GUSTING TO 40-55 KTS IN THE LEE OF THE NORTHERN
SIERRA THIS AFTERNOON AS THE STRONG LOW APPROACHES. TONIGHT,
STRONGEST WINDS ARRIVE WITH PEAK GUSTS TO 45 KTS AROUND KTVL/KTRK
AND 50-60 KTS FOR THE RENO AND CARSON CITY AREAS. GUSTS IN THE
SIERRA FOOTHILLS FROM RENO SOUTH TO LEE VINING WILL REACH 70-75 KTS.
STRONG SW WINDS ON RIDGES AREA GIVEN AS WELL SO MTN WAVE TURBULENCE
WILL CONTINUE AND POSSIBLY BE STRONGER WITH LLWS NEAR AND JUST
EAST OF THE SIERRA. RAIN WILL ALSO INCREASE ACROSS THE TAHOE BASIN
WITH MVFR-IFR CONDS (NEAR AIRPORT MINS) LATE TONIGHT. FOR FAR
WESTERN NEVADA AND SOUTH ALONG HIGHWAY 395 TO KMMH, -SHRA LATE
TONIGHT WILL BRING A 30-40 PCT CHC OF MVFR CONDS.
STRONG WINDS CONTINUE INTO FRIDAY WITH MORE WIDESPREAD MVFR/IFR
CONDS IN RAIN. A BREAK IN PRECIP FOR WRN NV FRI NIGHT INTO SATURDAY
BUT GUSTY WINDS WILL CONTINUE. STRONGEST STORM STILL ON TRACK FOR
SAT NIGHT/SUNDAY WITH VERY STRONG WINDS AND HEAVY RAIN WITH
WIDESPREAD IFR CONDS LIKELY, EVEN INTO WRN NV SUNDAY MORNING.
WALLMANN/SNYDER
&&
.HYDROLOGY...
MAIN POINTS...
* HEAVY RAIN WITH HIGH SNOW LEVELS IS NEAR CERTAIN SATURDAY-SUNDAY.
* FLOOD EVENT LIKELY THIS WEEKEND FOR THE SUSAN AND TRUCKEE RIVERS.
* FLOODING LIKELY SATURDAY AND SUNDAY NEAR SMALL CREEKS AND STREAMS
ALONG AND WEST OF HIGHWAY 395.
* ROCK AND MUD SLIDES NEAR STEEP TERRAIN AND BURN SCARS.
* THOSE WITH BUSINESS AND/OR RESIDENCES NEAR THE SUSAN AND TRUCKEE
RIVERS AND ALONG SMALL CREEKS AND STREAMS SHOULD PREPARE FOR A
FLOOD EVENT.
MODELS REMAIN IN GOOD AGREEMENT WITH TWO PERIODS OF HEAVY RAIN WITH
HIGH SNOW LEVELS THROUGH SUNDAY, THOUGH ARE A BIT SLOWER WITH THE
SECOND SYSTEM REACHING RENO-TAHOE CLOSER TO SUNRISE SUNDAY MORNING
WITH PRECIPITATION ENDING LATE SUNDAY AFTERNOON. THE COMBINATION OF
BOTH EVENTS WILL PRODUCE SIGNIFICANT RUNOFF ESPECIALLY SATURDAY INTO
SUNDAY, AS THE FIRST SYSTEM INCREASES SOIL MOISTURE. THIS HAS
GREATLY INCREASED THE FLOOD POTENTIAL FOR THE SUSAN AND TRUCKEE
RIVERS ALONG WITH THE MANY SMALL CREEKS AND STREAMS IN MONO COUNTY,
THE LAKE TAHOE BASIN, NORTHEAST CALIFORNIA, AND RENO-CARSON CITY AND
MINDEN/GARDNERVILLE IN FAR WESTERN NEVADA.
SNOW LEVELS WILL START NEAR 7000 FEET THEN SLOWLY RISE TO NEAR 8000
FEET SATURDAY. MODELS HAVE REMAINED CONSISTENT IN SNOW LEVELS
PEAKING OUT NEAR 10000 FEET LATE SATURDAY NIGHT AND SUNDAY WITHIN
THE MAIN MOISTURE PLUME AND JUST AHEAD OF THE COLD FRONT. THIS WILL
HELP PRODUCE AN APPROXIMATE 6 HOUR PERIOD OF VERY HEAVY RAINFALL.
SNOW LEVELS WILL QUICKLY DROP ONCE THE FRONT ARRIVES, WHICH WILL
GREATLY REDUCE RUNOFF AND THE POTENTIAL FOR ADDITIONAL FLOODING.
THE BIGGEST CONCERN IS THE FLOOD POTENTIAL ALONG THE TRUCKEE RIVER
FROM TRUCKEE THROUGH RENO-SPARKS. LATEST PROJECTIONS FROM RIVER
FORECAST CENTER SHOW A MODERATE TO MAJOR FLOOD EVENT, ESPECIALLY
NEAR TRUCKEE AND THE EAST SIDE OF RENO-SPARKS WHERE STEAMBOAT CREEK
RUNS INTO THE RIVER NEAR VISTA BLVD. SPECIFIC FLOODING IMPACTS ALONG
THE TRUCKEE RIVER CAN BE FOUND IN THE LATEST RIVER FLOOD WATCH.
IN ADDITION TO THE RIVER FLOOD WATCH...THERE IS A FLOOD WATCH FOR
SMALL CREEKS AND STREAMS FROM NORTHERN MONO COUNTY THROUGH
RENO-TAHOE-CARSON NORTHWARD THROUGH SIERRA...PLUMAS AND LASSEN
COUNTIES. HEAVY RAIN WILL CAUSE THE SMALL CREEKS TO RESPOND QUICKLY
ESPECIALLY IN THE SIERRA.
TOTAL LIQUID RAINFALL AMOUNTS FOR TONIGHT THROUGH SUNDAY ARE AS
FOLLOWS...
* LAKE TAHOE BASIN TO WESTERN LASSEN COUNTY...3-6 INCHES WITH
8-12 INCHES POSSIBLE ALONG AND WEST OF HIGHWAY 89.
* HIGHWAY 395 FROM LASSEN COUNTY TO RENO-CARSON CITY AND NORTHERN
MONO COUNTY...1 TO 2 INCHES ON VALLEY FLOORS WITH UP TO 5 INCHES
IN THE FOOTHILLS WEST OF HIGHWAY 395.
* THE NEVADA BASIN AND RANGE...INCLUDING LYON...PERSHING AND
CHURCHILL COUNTIES...UP TO 1 INCH.
MODELS CONTINUE TO STRUGGLE WITH A SECOND WARM AND MOIST SYSTEM FOR
MID WEEK. FOR NOW CONFIDENCE IS LOW IN THIS SYSTEM, BUT IT DOES HAVE
THE POTENTIAL TO BRING ADDITIONAL RAINFALL TO THE SIERRA AND WESTERN
NEVADA. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 PM PST FRIDAY NVZ005.
HIGH WIND WARNING UNTIL 4 PM PST FRIDAY NVZ003.
FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING
NVZ002-003.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
FRIDAY ABOVE 7000 FEET FOR NVZ002.
WIND ADVISORY UNTIL 4 PM PST FRIDAY NVZ002.
WIND ADVISORY UNTIL 7 PM PST FRIDAY NVZ001-004.
CA...FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING CAZ071.
WIND ADVISORY UNTIL 4 PM PST FRIDAY CAZ070-071.
HIGH WIND WARNING UNTIL 4 PM PST FRIDAY CAZ073.
FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON
CAZ073.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST FRIDAY ABOVE 7500
FEET FOR CAZ073.
FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING
CAZ072.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
FRIDAY ABOVE 7000 FEET FOR CAZ072.
WIND ADVISORY UNTIL 4 PM PST FRIDAY CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)Hazardous weather outlook, Nov 29, 5:57 AM PST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
557 AM PST THU NOV 29 2012
CAZ070>073-NVZ001>005-301400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
557 AM PST THU NOV 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL WINTER STORM WILL MOVE INTO THE REGION TODAY AND
TONIGHT...BRINGING HEAVY PRECIPITATION AND HEAVY WET SNOW TO THE
HIGH SIERRA...AND STRONG WINDS TO WESTERN NEVADA. PLEASE REFER TO
THE WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION ON SNOW
ACCUMULATIONS IN THE SIERRA...AND TO THE HIGH WIND WARNING AND
WIND ADVISORIES FOR ADDITIONAL INFORMATION ON THE STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY HEAVY PRECIPITATION AND STRONG WINDS WILL CONTINUE FRIDAY
THROUGH SUNDAY. MINOR TO MODERATE FLOODING IS POSSIBLE SUNDAY
THROUGH TUESDAY ON AREA RIVERS DUE TO THE VERY HEAVY RAINFALL
EXPECTED OVER THE WEEKEND. ANOTHER...WEAKER...SYSTEM WILL MOVE
INTO THE REGION BY WEDNESDAY BRINGING ANOTHER CHANCE OF
PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
...WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOWFALL...
PRECIPITATION...WIND AND ANY FLOODING FROM TODAY THROUGH MONDAY.
O'HARA
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
Winter Weather, Greater Lake Tahoe Area
- When
- November 29, 10:00 PM PST to November 30, 4:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
This event brought mostly rain or a mix of rain and snow to the Lake Tahoe area below 7500 feet. Above 7500 feet, 10 to 18 inches of snow fell with 17 to 27 inches above 8500 feet per SNOTEL estimates and Sierra Avalanche Center observations.
Winter Weather, Mono
- When
- November 30, 1:00 AM PST to 4:00 PM PST
- Where
- Mono forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
Most snowfall was restricted to above 7500 feet north of Bridgeport and west of highway 395 (near the crest) with this storm. The Mammoth Ranger Station reported 11 inches of snowfall, while SNOTEL estimates above 8500 feet ranged from 12 to 20 inches with local amounts of 24 to 30 inches. The main Sierra passes were already closed for winter so little cross-Sierra traffic impact was noted.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, November 29, 2012$8.0 million · 2 events
- High Wind in Alaska, November 29 to 30, 2012$150,000 · 83 kt wind · 3 events
- High Surf in Hawaii, November 29 to 30, 201212 events
- High Wind and Winter Weather in Nevada, November 29 to 30, 2012$500 · 78 kt wind · 3 events
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, November 29, 201250 kt wind · 2 events
- High Wind in Washington, November 29, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421891, 421894.